Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

October 10, 2018Coweta County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 10, 2018, 4:16 PM EDT for Coweta County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2018, 4:16 PM EDT (20:16 UTC)
Expired
Oct 10, 2018, 4:45 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 22 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS82 KFFC 102016
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
416 PM EDT WED OCT 10 2018
 
GAZ053-067-102045-
Coweta GA-Meriwether GA-
416 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA AND NORTHERN
MERIWETHER COUNTIES UNTIL 445 PM EDT...

At 415 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Luthersville, or 12
miles north of Greenville...moving northwest at 20 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited 
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Newnan, Grantville, Luthersville, Moreland and East Newnan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3320 8466 3315 8475 3330 8496 3341 8480
TIME...MOT...LOC 2015Z 140DEG 19KT 3321 8473 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 10, 3:32 PM EDT, 44 minutes earlier.

Area forecast discussion, Oct 10, 3:32 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
332 PM EDT Wed Oct 10 2018

.SHORT TERM /Today through Friday/...

...Remnants of Michael To Track Across East and Central
Georgia...

Hurricane Michael made landfall near Mexico Beach Florida as a
major hurricane at category 4 earlier this afternoon. It is now
making a rapid acceleration to the NE with outer rain bands
already affecting Central Georgia. The most immediate concern is
the tornado threat as CAPE values have increased to 2000 J/KG and
helicities will remain quite high through the entirety of this
tropical event. Tornado watch has been issued for all of central
Georgia and extending into the southern Atlanta metro.

Winds will be an increasing concern from late evening into the
overnight period as the initial tight wind circulation expands
allowing for a larger envelope of damaging winds. With a stronger
landfall, weakening will now only take this down to a Category 1
hurricane as it approaches the forecast area. As it tracks across
Central Georgia, hurricane force winds may transition to mainly
gusts but effects will remain the same with hundreds if not
thousands of trees and powerlines downed. Some could be without
power for several days or up to a week depending on how much
intensity is maintained with Michael. Have upgraded with the last
package the tropical storm warning to a hurricane warning for
Telfair and Wheeler counties. Remainder of warnings look on track.
Did not want to confuse remainder of the area with Wind Advisory
for now but did include in PNS that areas including the Atlanta
metro would see some damaging winds to down trees and powerlines
but no Tropical Storm force anticipated.

QPF with latest run has increased slightly and will now carry 4 to
6 inches with locally higher amounts but current flood watch is
uneffected.

In other news, Fall makes an appearance Thursday night into Friday
with lows for portions of the metro now expected in the upper 40s.
Something to look forward to for those that enjoy such weather.

Deese

.LONG TERM /Friday Night through Tuesday/...

Little changes were made to the long term with the focus obviously
on Hurricane Michael. Did make minor tweaks to the extended
temperatures and pops to account for the latest thinking, including
a slight decrease in low temperatures next week. Otherwise, the
previous forecast discussion remains applicable and follows below.

31

A much quieter long term is expected with most precip
ended by Thursday night with just small chances for light showers
briefly over the far e central cwa. Dry and much cooler weather
is then expected for Friday and Saturday with temperatures within
about 5 degrees of normal.

Starting Sunday and beyond, a WSW flow aloft could have limited
moisture and a short wave or two in conjunction with a weak
cold front forecast to move across the area on Monday. This will
amount to slight chance to chance pops for light showers through
this timeframe. Instability will be very limited as well.
Temperatures will mostly warm to above normal but not as much as
previous.

BDL

.AVIATION...
18Z UPDATE...

Forecast will be entirely dependent upon intensity forecast of
Hurricane Michael and how much it weakens as it progresses inland.
Right now, the strongest winds look to be along the right side of
the storms track and would include MCN and AHN. MCN looks to have
the strongest winds with gusts in excess of 40 kts after 06Z. for
the ATL terminals, less in the way of winds expected but still
possible to see gusts in the lower 30s. Stronger winds aloft and
will need to monitor closely for enhanced SHRA development which
could allow surface winds to increase ever so slightly. Feel at
this time that surface winds cover this adequately for now and
will maintain the 21G32kt for ATL. With winds remaining elevated,
will keep cigs from going too low but still anticipate widespread
IFR conditions for the overnight period. Rapid improvement
anticipated for Thu afternoon with clouds scattering out and winds
decreasing.

//ATL CONFIDENCE...18Z UPDATE...
Medium on wind gusts and cigs.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  70  80  51 /  80 100 100   5
Atlanta         81  71  78  51 /  90 100  60   0
Blairsville     76  66  72  44 /  60 100  80   0
Cartersville    82  69  77  48 /  80 100  60   0
Columbus        83  72  82  53 / 100 100  30   0
Gainesville     78  70  78  51 /  80 100  90   0
Macon           84  73  83  52 / 100 100  60   0
Rome            83  70  77  48 /  80  90  50   0
Peachtree City  82  71  79  49 /  90 100  50   0
Vidalia         85  75  85  57 /  90 100  80   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 2 AM EDT Thursday for the following zones:
Baldwin...Barrow...Bibb...Bleckley...Butts...Chattahoochee...
Clarke...Crawford...Crisp...Dodge...Dooly...Emanuel...Glascock...
Greene...Hancock...Harris...Henry...Houston...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Macon...Marion...
Meriwether...Monroe...Montgomery...Morgan...Muscogee...Newton...
Oconee...Oglethorpe...Peach...Pike...Pulaski...Putnam...
Rockdale...Schley...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Treutlen...Twiggs...
Upson...Walton...Warren...Washington...Webster...Wheeler...
Wilcox...Wilkes...Wilkinson.

Flash Flood Watch through Thursday afternoon for the following
zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee...
Clarke...Crawford...Crisp...Dodge...Dooly...Emanuel...Glascock...
Greene...Hancock...Houston...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Macon...Madison...Marion...Monroe...
Montgomery...Morgan...Muscogee...Newton...Oconee...Oglethorpe...
Peach...Pulaski...Putnam...Schley...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Treutlen...Twiggs...
Upson...Walton...Warren...Washington...Webster...Wheeler...
Wilcox...Wilkes...Wilkinson.

Tropical Storm Warning for the following zones: Baldwin...Bibb...
Chattahoochee...Crawford...Emanuel...Glascock...Greene...
Hancock...Jasper...Jefferson...Johnson...Jones...Lamar...
Monroe...Montgomery...Morgan...Muscogee...Oglethorpe...Peach...
Putnam...Talbot...Taliaferro...Taylor...Toombs...Treutlen...
Twiggs...Upson...Warren...Washington...Wilkes...Wilkinson.

Hurricane Warning for the following zones: Bleckley...Crisp...
Dodge...Dooly...Houston...Laurens...Macon...Marion...Pulaski...
Schley...Stewart...Sumter...Telfair...Webster...Wheeler...
Wilcox.

&&

SHORT TERM...Deese
LONG TERM....31
AVIATION...Deese
Hazardous weather outlook, Oct 10, 2:57 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
257 PM EDT Wed Oct 10 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
257 PM EDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Hurricane Michael will have significant impacts for central
and a large portion of north Georgia today and tonight.

Please refer to the Hurricane Local Statement /ATLHLSFFC/
and the Flash Flood Watch /ATLFFAFFC/ for all the details
due to Hurricane Michael. Also, please visit our web site
at weather.gov/atlanta.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Strong gusty winds, heavy rains and isolated thunderstorms are
expected to diminish through the day Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest information this afternoon and
evening for possible activation across north and central Georgia.

In the hours before

Special weather statement, Oct 10, 3:01 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT WED OCT 10 2018

GAZ095-105-101930-
Dooly GA-Houston GA-
301 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOOLY AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 330 PM EDT...

At 301 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band near Unadilla, or 12 miles
west of Hawkinsville...moving northwest at 15 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Unadilla, Elko, Grove Park, Henderson and Grovania.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3220 8369 3232 8385 3235 8385 3243 8367
      3225 8361 3224 8362 3224 8361
TIME...MOT...LOC 1901Z 144DEG 15KT 3227 8368
Special weather statement, Oct 10, 3:07 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
307 PM EDT WED OCT 10 2018

GAZ091-092-104-101930-
Schley GA-Sumter GA-Marion GA-
307 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...WESTERN SUMTER AND
SOUTHERN MARION COUNTIES UNTIL 330 PM EDT...

At 306 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Americus...moving
northwest at 40 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Americus, Buena Vista, Ellaville, Sumter, Putnam, New Era, La Crosse,
Huntington, Draneville, Friendship, Doyle, Maddox, Bumphead, Church
Hill and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3208 8443 3213 8443 3213 8450 3216 8455
      3217 8455 3218 8457 3219 8457 3219 8458
      3221 8460 3223 8461 3240 8439 3204 8406
      3192 8422
TIME...MOT...LOC 1906Z 137DEG 33KT 3204 8421
Special weather statement, Oct 10, 3:19 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
319 PM EDT WED OCT 10 2018

GAZ096-097-109-101945-
Laurens GA-Bleckley GA-Dodge GA-
319 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAURENS...NORTHEASTERN
BLECKLEY AND NORTHERN DODGE COUNTIES UNTIL 345 PM EDT...

At 319 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Cadwell, or 12 miles
northeast of Eastman...moving northwest at 25 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Chester, Dexter, Dudley, Cadwell, Rentz, Montrose, Harlow,
Plainfield, Goldsboro, Rebie and Rowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3229 8287 3220 8306 3248 8331 3262 8304
TIME...MOT...LOC 1919Z 149DEG 22KT 3232 8301
Special weather statement, Oct 10, 3:47 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
347 PM EDT WED OCT 10 2018

GAZ053-054-056-068-102015-
Fayette GA-Coweta GA-Spalding GA-Pike GA-
347 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE...
SOUTHEASTERN COWETA...SOUTHWESTERN SPALDING AND NORTHEASTERN PIKE
COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Williamson, or near
Zebulon...moving northwest at 20 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Zebulon, Senoia, Brooks, Williamson, Haralson, Rover, Starrs Mill,
Digbey, Lake Horton, Zetella, Vaughn and Hollonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.

LAT...LON 3339 8444 3314 8428 3309 8436 3319 8450
      3320 8449 3322 8451 3322 8455 3327 8462
TIME...MOT...LOC 1946Z 140DEG 19KT 3315 8435
Special weather statement, Oct 10, 3:51 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
351 PM EDT WED OCT 10 2018

GAZ069-079>081-102015-
Taylor GA-Upson GA-Crawford GA-Talbot GA-
351 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAYLOR...
SOUTHEASTERN UPSON...WESTERN CRAWFORD AND EASTERN TALBOT COUNTIES
UNTIL 415 PM EDT...

At 351 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band near Lee Pope, or 7 miles
south of Roberta...moving northwest at 35 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Roberta, Knoxville, Logtown, Nakomis, Lee Pope, Salem, Horns,
Carsonville and Fickling Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.

LAT...LON 3272 8437 3290 8417 3262 8389 3254 8401
TIME...MOT...LOC 1951Z 133DEG 33KT 3261 8401
Special weather statement, Oct 10, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
416 PM EDT WED OCT 10 2018

GAZ053-067-102045-
Coweta GA-Meriwether GA-
416 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA AND NORTHERN
MERIWETHER COUNTIES UNTIL 445 PM EDT...

At 415 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Luthersville, or 12
miles north of Greenville...moving northwest at 20 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Newnan, Grantville, Luthersville, Moreland and East Newnan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3320 8466 3315 8475 3330 8496 3341 8480
TIME...MOT...LOC 2015Z 140DEG 19KT 3321 8473

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 11:37 AM EDTHurricane WarningFFCBleckley, Crisp, Dodge, Dooly, Houston, Laurens and 10 more14 hr
Oct 10, 2:36 PM EDTSpecial Weather StatementFFCUpson24 min
Oct 10, 2:46 PM EDTSpecial Weather StatementFFCLaurens29 min
Oct 10, 3:01 PM EDTSpecial Weather StatementFFCHouston29 min
Oct 10, 3:07 PM EDTSpecial Weather StatementFFCSchley, Sumter23 min
Oct 10, 3:11 PM EDTTornado WarningFFCHouston, Macon, Peach34 min
Oct 10, 3:19 PM EDTSpecial Weather StatementFFCLaurens26 min
Oct 10, 3:29 PM EDTTornado WarningFFCCrawford, Peach20 min
Oct 10, 3:47 PM EDTSpecial Weather StatementFFCSpalding28 min
Oct 10, 3:51 PM EDTSpecial Weather StatementFFCCrawford24 min
Oct 10, 4:01 PM EDTTornado Warning Tornado observedFFCCrawford, Upson14 min
Oct 10, 4:19 PM EDTSpecial Weather StatementFFCJasper26 min
Oct 10, 4:34 PM EDTSpecial Weather StatementFFCUpson26 min
Oct 10, 6:23 PM EDTSpecial Weather StatementFFCFulton37 min
Oct 10, 6:37 PM EDTTornado WarningFFCCobb, Douglas, Fulton23 min
Oct 10, 7:20 PM EDTSpecial Weather StatementFFCDouglas25 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.